Alert archive / Arizona / Wind Advisories in 2005

Wind Advisory 1, NWS Las Vegas, NV

October 8, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Oct 8, 2005, 2:44 AM MST for Mohave County, Arizona. It took effect at Oct 8, 2005, 12:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2005, 2:44 AM MST (09:44 UTC)
In effect from
Oct 8, 2005, 12:00 PM MST
Expired
Oct 8, 2005, 8:55 PM MST
In force
9 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 080944
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 AM PDT SAT OCT 8 2005

...STRONG COLD FRONT TO BRING STRONG WINDS TO NORTHWEST PORTIONS
OF ARIZONA THIS AFTERNOON...

.A STRONG PACIFIC LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
WILL MOVE THROUGH NEVADA AND CALIFORNIA TODAY AND PUSH THROUGH
WESTERN ARIZONA TONIGHT. SOUTHWEST WINDS WILL INCREASE DURING THE
DAY WITH THE STRONGEST WINDS EXPECTED BY LATE AFTERNOON.

AZZ001-003-082345-
/X.NEW.KVEF.WI.Y.0001.051008T1900Z-051009T0400Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...
HUALAPAI RESERVATION...DOLAN SPRINGS...VALENTINE...WIKIEUP
244 AM MST SAT OCT 8 2005

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MST THIS
EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
SOME WIND PRONE AREAS MAY ALSO EXPERIENCE WIND GUSTS OVER 50 MPH.
WINDS ARE EXPECTED TO SUBSIDE DURING THE LATE EVENING HOURS. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. PATIO FURNITURE AND OTHER
LOOSE OUTDOOR OBJECTS SHOULD BE SECURE FROM THE STRONG WINDS.

$$
2 follow-up statements
000 
WWUS75 KVEF 082243
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT SAT OCT 8 2005

...A STRONG COLD FRONT TO BRING STRONG WINDS TO AREA LAKES SUNDAY...


AZZ002-036-CAZ029-NVZ021-090645-
/X.NEW.KVEF.LW.Y.0006.051009T1700Z-051010T0200Z/
LAKE HAVASU AND FORT MOHAVE--SAN BERNARDINO COUNTY-
LAKE MEAD NATIONAL RECREATION AREA-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
343 PM PDT SAT OCT 8 2005 /343 PM MST SAT OCT 8 2005/

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM PDT /10 AM MST/ TO
7 PM PDT /7 PM MST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM PDT /10 AM MST/ TO 7 PM
PDT /7 PM MST/ SUNDAY. 

.A STRONG COLD FRONT ASSOCIATED WITH A LOW PRESSURE SYSTEM THAT
WILL BE MOVING EAST OF THE SOUTHERN GREAT BASIN SUNDAY WILL BRING
STRONG NORTH WINDS TO THE LAKE MEAD RECREATION AREA TOMORROW.
WINDS ARE EXPECTED TO INCREASE DURING THE MORNING HOURS AND BECOME
NORTH 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH. THESE STRONG WINDS
WILL CONTINUE INTO THE EARLY EVENING BEFORE DECREASING DURING THE
EVENING HOURS.

A LAKE WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 20 MPH WILL
CREATE HAZARDOUS BOATING CONDITIONS ON AREA LAKES. THE STRONG
WINDS WILL CREATE CHOPPY WATERS AND GENERATE LARGE WAVES WHICH
COULD CAPSIZE OR SWAMP SMALL CRAFT.

BOATERS SHOULD EXERCISE CAUTION IF VENTURING OUT ONTO AREA LAKES
DURING THE ADVISORY PERIOD...OR CONSIDER POSTPONING THEIR
ACTIVITIES UNTIL AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER
AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

$$

AZZ001-003-090400-
/X.CON.KVEF.WI.Y.0001.000000T0000Z-051009T0400Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...
HUALAPAI RESERVATION...DOLAN SPRINGS...VALENTINE...WIKIEUP
343 PM MST SAT OCT 8 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 45 MPH WILL CONTINUE
INTO THIS EVENING BEFORE DECREASING BY LATE EVENING. SOME WIND PRONE
AREAS MAY EXPERIENCE OCCASIONAL WIND GUSTS TO 50 MPH.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. PATIO FURNITURE AND
OTHER LOOSE OUTDOOR OBJECTS SHOULD BE SECURED FROM THE STRONG
WINDS.

$$
000 
WWUS75 KVEF 090355
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT SAT OCT 8 2005

.A COLD FRONT MOVING INTO SOUTHERN UTAH AND NORTHERN ARIZONA WILL
LEAVE STRONG NORTH WINDS DOWN THE COLORADO RIVER VALLEY SUNDAY.

AZZ001-003-090500-
/X.CAN.KVEF.WI.Y.0001.000000T0000Z-051009T0400Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...
HUALAPAI RESERVATION...DOLAN SPRINGS...VALENTINE...WIKIEUP
855 PM MST SAT OCT 8 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY FOR NORTHWEST ARIZONA. SOUTHWEST WINDS HAD DECREASED THIS
EVENING ACROSS NORTHWEST ARIZONA IN ADVANCE OF AN APPROACHING COLD
FRONT. WINDS WILL SHIFT OVERNIGHT AND BLOW FROM THE NORTHWEST
BEHIND THE FRONT AT SPEEDS BETWEEN 15 AND 25 MPH.

$$

AZZ002-036-CAZ029-NVZ021-091115-
/X.CON.KVEF.LW.Y.0006.051009T1700Z-051010T0200Z/
LAKE HAVASU AND FORT MOHAVE--SAN BERNARDINO COUNTY-
LAKE MEAD NATIONAL RECREATION AREA-
INCLUDING THE CITIES OF...LAKE HAVASU...TOPOCK...NEEDLES...
LAUGHLIN...BULLHEAD CITY...HOOVER DAM
855 PM PDT SAT OCT 8 2005 /855 PM MST SAT OCT 8 2005/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PDT /10 AM
MST/ TO 7 PM PDT /7 PM MST/ SUNDAY...

A COLD FRONT SWEEPING ACROSS SOUTHERN NEVADA AND THROUGH NORTHWEST
ARIZONA OVERNIGHT WILL BRING STRONG NORTH WINDS TO THE LAKE MEAD
RECREATION AREA AND LAKE HAVASU SUNDAY. WINDS WILL SHIFT AND BLOW
FROM THE NORTHWEST ACROSS THE AREA FROM LAKE MEAD DOWN THROUGH
LAKE HAVASU OVERNIGHT THEN SPEEDS WILL INCREASE DURING THE MORNING
HOURS AND BECOME NORTH 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH.
THESE STRONG WINDS WILL CONTINUE INTO THE EARLY EVENING BEFORE
DECREASING.

A LAKE WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 20 MPH WILL
CREATE HAZARDOUS BOATING CONDITIONS ON AREA LAKES. THE STRONG
WINDS WILL CREATE CHOPPY WATERS AND GENERATE LARGE WAVES WHICH
COULD CAPSIZE OR SWAMP SMALL CRAFT.

BOATERS SHOULD EXERCISE CAUTION IF VENTURING OUT ONTO AREA LAKES
DURING THE ADVISORY PERIOD...OR CONSIDER POSTPONING THEIR
ACTIVITIES UNTIL AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER
AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

$$

JGA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 7, 9:30 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 7, 9:30 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 PM PDT FRI OCT 7 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT REGION TONIGHT AND SATURDAY. WINDS
WILL INCREASE AND BECOME BREEZY TO WINDY OVER THE SOUTHERN FORECAST
AREA SATURDAY WITH A SLIGHT CHANCE OF SHOWERS OVER THE NORTH. COOLER
CONDITIONS WILL SETTLE OVER THE REGION SUNDAY AND COLUMBUS DAY AS
GUSTY NORTH WINDS BRING COOLER AIR INTO THE AREA.
&&

.UPDATE...THE VORTICITY FEATURES IN THE UPPER LOW CURRENTLY ALONG
THE NORTHERN CALIFORNIA/OREGON COAST APPEARED TO BE A LITTLE BETTER
INITIALIZED BY THE 00Z GFS. HOWEVER...BOTH THE GFS AND NAM ARE QUITE
SIMILAR WITH THE GENERAL PATTERN BY 24 HOURS WITH STRONG BUT
SOMEWHAT CHANNELED VORTICITY SWINGING THROUGH SOUTHERN NEVADA LATE
SATURDAY AFTERNOON AND EVENING. THE GFS IS SIGNIFICANTLY LOWER ON
THE WIND SPEEDS FOR SOUTHERN NEVADA AND NORTHWEST ARIZONA THAN THE
NAM AND PREFER THE LATTER GIVEN THE SPEED AND TRAJECTORY OF THE
SYSTEM. UPDATED THE ZONE FORECAST TO HIGHLIGHT HIGHER WIND SPEEDS
SATURDAY AFTERNOON FOR SOUTHERN NEVADA AND TO ADD THE MENTION OF
SHOWERS FOR THE MOUNTAINS THROUGH THE EVENING. ALSO INCREASED WIND
SPEEDS SLIGHTLY FOR SUNDAY.
&&

.PREV DISCUSSION...400 PM PDT...MODELS CONTINUE TO SHOW A
PROGRESSIVE/WEAKER SYSTEM MOVING INTO THE WEST COAST TONIGHT AND
THEN ACROSS THE SOUTHERN GREAT BASIN SATURDAY. WINDS ALOFT SHOULD
INCREASE OVERNIGHT AND THEN MIX TO THE SURFACE AS STRONG GUSTS LATE
SATURDAY MORNING INTO THE AFTERNOON AND CONTINUE INTO THE EARLY
EVENING. THE STRONGEST WINDS/GUSTS ARE EXPECTED OVER SAN
BERNARDINO...EXTREME SOUTHERN NEVADA AND MOHAVE COUNTIES TOMORROW
AHEAD OF A SURFACE COLD FRONT. THESE WINDS WHEN COMBINED WITH LOW RH
AND HIGH FIRE DANGER HAVE PROMPTED A CONTINUATION OF THE FIRE
WEATHER WATCH FOR SATURDAY. WILL NOT UPGRADE TO A RED FLAG WARNING
AT THIS TIME DUE TO UNCERTAINTY AND MODEL DISAGREEMENT IN SURFACE
WIND SPEEDS. ADDITIONAL ENERGY IS FORECAST TO MOVE INTO THE BASE OF
THE TROUGH SATURDAY NIGHT WHICH ACTS TO BRIEFLY DEEPEN AND HOLD BACK
THE TROUGH A LITTLE FURTHER WESTWARD. LITTLE IMPACT FROM THIS PRECIP
WISE HOWEVER AS BOTH THE GFS/NAM FORM A CLOSED LOW OVER THE FOUR
CORNERS REGION BY SUNDAY AFTERNOON WHICH JUST LEAVES A DRY RESIDUAL
NORTH FLOW INTO THE CWA SUNDAY. THIS WILL KEEP A TIGHT NORTH/SOUTH
SURFACE GRADIENT ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA PRODUCING STRONG/GUSTY NORTHERLY WINDS. WILL HOLD OFF
ON ISSUING A LAKE WIND ADVISORY AS FORECASTED WIND SPEEDS MAY HOLD
JUST BELOW CRITERIA. TEMPERATURES WILL RUN ABOVE NORMAL SATURDAY BUT
COOL TO SEVERAL DEGREES BELOW NORMAL BEHIND THE COLD FRONT ON
SUNDAY. &&

.LONG TERM...ALTHOUGH THERE ARE DISAGREEMENTS BETWEEN THE MODELS THE
OVERALL SEE-SAW FOUR WAVE PATTERN HAS STRONG CORRELATION. WENT WITH
MORE OF A WESTERN GFS TRACK WHICH PLACES THE LOW NEAR THE FOUR
CORNERS AT THE BEGINNING OF THE EXTENDED PERIOD AND THEN TAKES IT
NORTHEASTWARD INTO THE NORTHERN GREAT PLAINS BY WEDNESDAY. VAST
MAJORITY OF JET ENERGY IS BEHIND THE LOW SUGGESTING THAT IT COULD
DIG FURTHER SOUTH AND REMAIN OVER THE AREA LONGER THAN THE MODELS
ARE SUGGESTING. SO ENDED UP DROPPING TEMPERATURES BELOW GUIDANCE FOR
SUNDAY AND MONDAY AS WE WILL LIKELY STAY IN THE COOLER NORTHERLY
FLOW. AFTER THAT...A WARMUP WILL BE IN THE WORKS AS A RIDGE BUILDS
IN BEHIND THE EXITING LOW. WITH CURRENT THINKING THAT THE LOW MIGHT
PUSH FURTHER SOUTH AND CAUSE A MORE AMPLIFIED TROUGH...FEEL THAT THE
WARMUP MIGHT BE A BIT MORE THAN EXPECTED AS THE SUBSEQUENT RIDGE
BUILDS IN STRONGER.&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FIRE WEATHER WATCH SATURDAY FIRE WEATHER ZONE 456.
.AZ...FIRE WEATHER WATCH SATURDAY FIRE WEATHER ZONES 101 AND 102.
.CA...FIRE WEATHER WATCH SATURDAY FIRE WEATHER ZONE 229.
&&

ADAIR/SALMEN/BELL
Hazardous weather outlook, Oct 7, 6:40 AM MST, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 AM PDT FRI OCT 7 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-081300-
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS--
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS-
SAN BERNARDINO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
LAKE MEAD NATIONAL RECREATION AREA-SOUTHERN CLARK COUNTY-
640 AM PDT FRI OCT 7 2005 /640 AM MST FRI OCT 7 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA...SOUTH CENTRAL NEVADA AND NORTHWEST
ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY STRONG AND GUSTY WINDS ARE EXPECTED TO DEVELOP OVER MUCH OF
THE AREA ON SATURDAY AS A STRONG PACIFIC STORM SYSTEM MOVES INTO THE
AREA. SOUTHWEST WINDS WILL INCREASE SATURDAY AFTERNOON OVER SOUTHERN
NEVADA...NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WITH WINDS
GUSTING TO NEAR 40 MPH IN SOME AREAS. THESE WINDS ALONG WITH LOW
RELATIVE HUMIDITIES WILL LIKELY RESULT IN DANGEROUS FIRE WEATHER
CONDITIONS SATURDAY AFTERNOON. PLEASE SEE LATEST STATEMENT FOR
DETAILS. AS THE STORM MOVES EAST ON SUNDAY...IMPROVING CONDITIONS
WILL BE SEEN...BUT COOL TEMPERATURES ARE EXPECTED TO CONTINUE
THROUGH THE WEEKEND...BEFORE WARMING TAKES PLACE INTO THE MIDDLE
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:43 PM MSTLake Wind AdvisoryVEFMohave44 hr

Nearby

Wind Advisories in Arizona, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.